Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Help with HIV Med advice
Oct 5, 2003

My cousin is currently taking trizivir, sulfa-trimethoprim, biaxin, ethambutol, itraconazole, isoniazid, rifampin, pyridodine and vitamin B6. It's making him sick which should he stop taking for HIV? He's not rich, can't afford to pay for expensive medical care. He was diagnosed with MAC also. Please help he's HIV carrier but appears to be sicker than someone with full blown AIDS. He weighs 117lbs now and can't hold the medication down because it makes him sick. Please email me with advise ASAP. Thanks

Response from Dr. Conway

I'm very sorry to hear about your cousin.

One point of fact before I get into your question is that pyridoxine is the same as vitamin B6.

He obviously has advanced immune disease, which is why he is getting MAC. In this setting, the medications that are needed fall into 4 categories:

1. Those needed to treat active infections 2. Those needed to prevent infections 3. Those needed to treat the HIV 4. Those needed for other reasons

Let's start with number 1. Here is seems to be that the biaxin, ethambutol, isoniazid, rifampin and pyridodine are needed to treat something. The combination of biaxin and ethambutol are what is usually needed to treat MAC, while ethambutol, isoniazid (along with pyridoxine, to prevent side effects of isoniazid) and rifampin are what is used to treat tuberculosis. It could be that he was on all of these until they figured out what was wrong. Unless he has both TB and MAC, he may be able to stop one or more of these medications. You should talk to the doctor about that.

For number 2, he is on sulfa-trimethoprim and itraconazole to prevent PCP and fungal infections. It is unlikely that these could be stopped. However, looking into the future, it is quite possible that if his CD4 count increases, it might be possible to do so.

For number 3, trizivir is a very good choice for now. As long as he is on rifampin, there will be significant drug interactions between rifampin and the NNRTIs and PIs that will reduce their efficacy, so it would be harder to use drugs other than NRTIs. If he is having side effects to one or more of the agents in trizivir, the combination could be broken down and a drug like Viread could be used.

For number 4, he does not appear to be on anything, but it could be that adding something temporarily to control symptoms such as nausea or pain could be beneficial in the short term. I know this is adding medications (contrary to what you are asking be done), but if it makes him feel better, it might be worth it.

One final thought...It could be that he feels sick BECAUSE of the MAC (or other condition). As the treatment takes hold, he might begin to feel better.

Good luck taking care of him.



Previous
I have lost all the fat on my body
Next
Suppository ......A possible method of taking meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement